[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.232.62.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 4, 1974

Methyldopa-Induced Hypertension

Author Affiliations

University of Virginia School of Medicine Charlottesville

JAMA. 1974;227(5):557. doi:10.1001/jama.1974.03230180055021
Abstract

To the Editor.—  Hypertension reaction during treatment with methyldopa (Aldomet) given together with trifluoperazine (Stelazine) is paradoxical. We were unable to find an account of this occurrence in the literature. A case report and discussion to follow are concerned with a possible interaction between methyldopa and trifluoperazine.

Report of a Case.—  In November 1968, a 23-year-old woman was found to have systemic lupus erythematosus with diffuse proliferative glomerulonephritis and nephrotic syndrome. Therapy with 15 mg of prednisone every six hours had not changed her proteinuria (10 gm daily) or renal failure (plasma creatinine, 2.1 mg/100 ml; creatinine clearance, 32 ml/min), although azotemia had increased (blood urea nitrogen [BUN] value, from 60 to 120 mg/100 ml) by mid-December; blood pressure was 120/100 mm Hg. She then became psychotic and was given up to 15 mg of trifluoperazine (Stelazine) daily, and up to 120 mg of prednisone daily.By mid-January 1969, the

×